Minnesota, 2018

Hail in Minnesota, July 3, 2018

July 3, 2018 · NWS ABR · 1 event in 1 county or zone

A thunderstorm produced quarter size hail north of Clinton in Big Stone county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

A thunderstorm produced quarter size hail north of Clinton in Big Stone county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jul 3, 7:04 PM CST, 3 hours 11 minutes earlier.

Area forecast discussion, Jul 3, 7:04 PM CST, 3 hours 11 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
804 PM CDT Tue Jul 3 2018

.UPDATE...
Issued at 801 PM CDT Tue Jul 3 2018

Allowed heat advisory to expire. Developing thunderstorms are
adding to the cloud cover and temperatures are dropping in areas
receiving rain. Drier spots across south central SD will slowly
cool after sunset.

UPDATE Issued at 630 PM CDT Tue Jul 3 2018

Made a few tweaks to evening pops based on latest HRRR and current
radar returns. Otherwise, forecast remains on track for the
overnight period with two rounds of storms possible.

&&

.SHORT TERM...(This Evening through Wednesday)
Issued at 223 PM CDT Tue Jul 3 2018

Convection remains the main challenge in the short range.
Instability continues to increase across the region this afternoon as
diabatic heating continues. However, deep layer shear is probably
slackening as the mid level westerlies retreat to the north this
afternoon and evening. Also, heights continue to build
across the region with warming temps aloft. Meanwhile, ll shear will
remain decent through tonight given continued llj, and its diurnal
increase this evening. The CAMS and non-CAMS are at odds concerning
convective development in the northeast toward evening. The HRRR is
somewhat aggressive, perhaps picking up on outflow boundaries left
behind by the morning convection.  Non-CAMS favor activity
developing further north, or not at all over the northeast this
evening. Later in the evening there is fair agreement that an MCS
will fire up over the High Plains, and then head northeast
overnight. The main threat with the possible early evening
convection will be hail and heavy rain, and the late night activity
should favor gusty winds. Nonetheless, confidence in how all this
will play out is fairly low attm.  Temperatures will be above normal
through Wednesday.

.LONG TERM...(Wednesday Night through Tuesday)
Issued at 223 PM CDT Tue Jul 3 2018

Mid level ridge will expand from the eastern conus, back west to the
central conus during the period. The ridge does get knocked down
some by passing s/w energy late in the weekend, into early next
week. That is likely the best opportunity for any meaningful pcpn
during the period, since prior to that the strong mid level ridge
should provide for general subsidence across the Northern Plains.
Meanwhile, temperatures should remain near to above normal through
most of the period.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday Evening)
Issued at 630 PM CDT Tue Jul 3 2018

VFR conditions are expected to prevail except in the vicinity of
thunderstorms. Strong winds and large hail will be possible with
any storms this evening and overnight.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

UPDATE...Wise
SHORT TERM...TDK
LONG TERM...TDK
AVIATION...Wise
Hazardous weather outlook, Jul 3, 12:23 PM CST, 9 hours 52 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Aberdeen SD
123 PM CDT Tue Jul 3 2018

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-041830-
Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-
Roberts-Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-
Codington-Grant-Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-
Lyman-Buffalo-
123 PM CDT Tue Jul 3 2018 /1223 PM MDT Tue Jul 3 2018/

This Hazardous Weather Outlook is for portions of west central
Minnesota, central South Dakota, north central South Dakota, and
northeast South Dakota.

.DAY ONE...This Afternoon and Tonight

More storms are expected this evening and overnight. Severe storms
are possible with strong winds and large hail being the main
threats. Storms could fire first in the northeast, and then later
in the evening out west.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Showers and storms will linger into Wednesday across the east.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

tdk

In the hours before

Special weather statement, Jul 3, 8:34 PM CST, 1 hour 41 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
934 PM CDT TUE JUL 3 2018

MNZ039-046-SDZ008-021-040330-
Traverse MN-Big Stone MN-Grant SD-Roberts SD-
934 PM CDT TUE JUL 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN TRAVERSE...BIG
STONE...SOUTHEASTERN ROBERTS AND NORTHEASTERN GRANT COUNTIES UNTIL
1030 PM CDT...

At 933 PM CDT, Doppler radar was tracking a strong thunderstorm over
Lagoona Beach, or 7 miles north of Big Stone City, moving east at 20
mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Ortonville, Big Stone City, Graceville, Clinton, Artichoke, Johnson,
Trinity Lutheran Country Church, Artichoke Lake, Big Stone Lake,
Bonanza Grove and Lagoona Beach.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4525 9667 4544 9678 4565 9625 4559 9625
      4558 9624 4541 9624 4541 9611 4533 9612
TIME...MOT...LOC 0233Z 250DEG 18KT 4540 9650

Wise
Special weather statement, Jul 3, 8:37 PM CST, 1 hour 38 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
937 PM CDT TUE JUL 3 2018

SDZ017-037-040330-
Hand SD-Faulk SD-
937 PM CDT TUE JUL 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HAND AND SOUTH
CENTRAL FAULK COUNTIES UNTIL 1030 PM CDT...

At 936 PM CDT, Doppler radar was tracking a strong thunderstorm near
Polo, or 14 miles north of Miller, moving northwest at 20 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Orient and Polo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
central and north central South Dakota.

LAT...LON 4502 9904 4471 9887 4463 9910 4488 9932
      4489 9931 4490 9933 4492 9935
TIME...MOT...LOC 0236Z 155DEG 18KT 4473 9904

Wise
Local storm report, Jul 3, 8:55 PM CST, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
955 PM CDT TUE JUL 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0945 PM     HAIL             2 ENE POLO              44.79N 99.07W
07/03/2018  E1.00 INCH       HAND               SD   PUBLIC

            QUARTER SIZE HAIL REPORTED.

&&

DYE
Special weather statement, Jul 3, 9:31 PM CST, 44 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
1031 PM CDT TUE JUL 3 2018

MNZ039-046-040415-
Traverse MN-Big Stone MN-
1031 PM CDT TUE JUL 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN TRAVERSE AND
NORTHEASTERN BIG STONE COUNTIES UNTIL 1115 PM CDT...

At 1031 PM CDT, Doppler radar was tracking a strong thunderstorm over
Clinton, or 11 miles north of Ortonville, moving northeast at 20 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Graceville, Clinton, Johnson and Trinity Lutheran Country Church.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4540 9645 4550 9660 4569 9626 4566 9625
      4559 9625 4558 9624 4543 9624
TIME...MOT...LOC 0331Z 235DEG 16KT 4547 9645

SD
Special weather statement, Jul 3, 9:46 PM CST, 29 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
946 PM MDT TUE JUL 3 2018

SDZ003-040430-
Corson SD-
946 PM MDT TUE JUL 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN CORSON COUNTY UNTIL 1030
PM MDT...

At 945 PM MDT, Doppler radar was tracking a strong thunderstorm near
Shambo Ranch, or 27 miles south of Lemmon, moving east at 35 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Morristown, Watauga, Shambo Ranch, Keldron and Thunder Hawk.

LAT...LON 4594 10200 4594 10149 4547 10144 4547 10200
TIME...MOT...LOC 0345Z 257DEG 32KT 4556 10197

SD
Special weather statement, Jul 3, 10:05 PM CST, 10 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
1005 PM MDT TUE JUL 3 2018

SDZ003-040445-
Corson SD-
1005 PM MDT TUE JUL 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CORSON COUNTY UNTIL
1045 PM MDT...

At 1005 PM MDT, Doppler radar was tracking a strong thunderstorm over
northern Lake Oahe, or 9 miles northwest of Mobridge, moving north at
25 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Mclaughlin, Wakpala, Mahto and Indian Memorial Rec Area.

A Severe Thunderstorm Watch remains in effect until 400 AM MDT for
north central South Dakota.

LAT...LON 4558 10047 4555 10063 4581 10086 4588 10053
TIME...MOT...LOC 0405Z 163DEG 21KT 4563 10059

Wise

The radar

The Aberdeen radar (KABR), 155 km away, was scanning. The volume nearest the first event began at 04:15 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Big Stone

When
July 3, 10:15 PM CST
Where
Big Stone County, 2.93 mi NNE of Clinton
Measured
1 in hail
Reported by
Public
Coordinates
45.510, -96.430

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2018Every state in 2018This day in weather historyWarnings in Minnesota, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 774774.